Display Settings:

Format

Send to:

Choose Destination
Vojnosanit Pregl. 2012 Feb;69(2):201-4.

Depressive symptoms as a side effect of the sustained release form of methylphenidate in a 7-year-old boy with attention-deficit hyperactivity disorder.

Author information

  • Faculty of Medicine, University of Belgrade, Clinic for Neurology and Psychiatry for Children and Adolescents, Belgrade, Serbia. aneta.lakic.npk@gmail.com

Abstract

INTRODUCTION:

Hyperkinetic disorder or attention-deficit hyperactivity disorder (ADHD) is a clinical entity consisting of a cluster of symptoms including hyperactivity, attention disorder and impulse control disorder group. In the context of ADHD etiology we may say that genetic, clinical and imaging studies point out a disruption of the brain dopamine system, which is corroborated by the clinical effectiveness of stimulant drugs, which increase extracellular dopamine in the brain. Basically, it is a biological and not psychological disorder, which is important both for the comprehension and therapeutical approach to this problem. Today, the best recommended approach regarding children with ADHD is a combination of two therapeutic modalities: pharmacotherapy and behavioral treatment. The first-choice drugs for this disorder belong to the group of sympathomimetics--psychostimulants and atomoxetine (more recently). As the first-choice therapy, methylphenydate in sustained release form has numerous advantages. Like all drugs, methylphenidate has its unwanted side effects. Most common are: loss of appetite, weight loss, sleeping disorders, irritability, headache. These side effects are well-known and documented in the literature. By analysing the available literature we have found cases of psychiatric side effects such as: psychosis, mania, visual hallucinations, agitation, suicidal ideas. We have not found examples of ADHD in children who use increased dosage of sustained release of methylphenidate leading to depressive symptomatology. On the other side, methylphenidate may be prescribed for off-label use in treatment-resistant cases of depression.

CASE REPORT:

The case of a 7-year-old boy diagnosed with ADHD was on a minimal dose of sustained release form of methylphenidate. After initial titration of the drug, i.e. after raising the dose to the next level the boy developed clinical signs of depression. The treatment was ceased and depressive symptoms were withdrawed.

CONCLUSION:

Manifestation of depressive symptomatology after dose increasement of sustained release form of methylphenidate in a 7-year-old boy with ADHD represents an uncommon side effect. Precise drug activity mechanisms responsible for the appearance of these symptoms remains to be explained.

PMID:
22500377
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk